Thunderstorm Wind, Harding
- When
- July 22, 2:30 PM MST
- Where
- Harding County, 13.86 mi WNW of Ladner
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 45.900, -104.000
The spotter estimated wind gusts at 60 mph.
Strong thunderstorms over far southeast Montana developed into a line of severe thunderstorms as they tracked across northwestern South Dakota. Wind gusts of 60 to 70 mph were common within the line, with localized gusts as high as 90 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Strong thunderstorms over far southeast Montana developed into a line of severe thunderstorms as they tracked across northwestern South Dakota. Wind gusts of 60 to 70 mph were common within the line, with localized gusts as high as 90 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 22, 12:10 PM MST, 2 hours 20 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 110 PM MDT Thu Jul 22 2021 .DISCUSSION...(This Evening Through Thursday) Issued at 107 PM MDT Thu Jul 22 2021 The large-scale ridge will dominate our weather pattern for the next week, with amplification of the ridge next week leading to near-record/record high temperatures. For today and tonight, a short-wave trough will top the ridge bringing scattered showers and thunderstorms to much of the area, but especially the BLKHLS and northwestern part of the CWA where CAPE and shear will be sufficient for a few severe thunderstorms. Inverted-V soundings and midlevel moisture will be favorable for severe wind gusts, which will be the primary severe hazard, consistent with the SPC and HREF guidance. PWATs of 175-200 percent of average along with light mean winds will favor locally heavy rainfall as well. An LLJ should keep the MCS going eastward across the CWA overnight. The short-wave trough will push a weak boundary southeast across the CWA late tonight and Friday, reaching south-central SD by late afternoon. Another short-wave trough will flatten the ridge as it moves across the northern CONUS on Friday. Shear with this wave will be even stronger given proximity of a 70-kt plus upper jet, which when combined with the CAPE and moisture should be even more favorable for some severe thunderstorms (compared to today). The main concern is over the BLKHLS and places eastward close to the surface boundary. Saturday and Sunday should be less active, but some warm advection/LLJ and Q-vector convergence (especially Saturday) may foster thunderstorms over the far southwestern CWA. Model and ensemble agreement is high for a very hot period Monday through Thursday of next week, with Tuesday and Wednesday looking particularly hot. The NBM is showing near-record highs, which are possible given the 850- and 700-mb temperatures, but also contingent on the amount mid- and upper-level smoke. Otherwise, thunderstorm chances will be at a minimum, until perhaps later Wednesday and Thursday as the better monsoonal moisture returns to the CWA. && .AVIATION...(For the 18Z TAFS Through 18Z Friday) Issued At 1136 AM MDT Thu Jul 22 2021 A surface boundary moving through the area could produce scattered thunderstorms later this afternoon into early evening from northeast WY into western SD. Some of the storms could be strong with small hail and gusty winds. Local IFR/MVFR conditions could be found with the thunderstorms as well. After 23/02z VFR conds are expected through the remainder of the valid terminal forecast. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...Bunkers AVIATION...Hintz
Hazardous Weather Outlook National Weather Service Rapid City SD 351 AM MDT Thu Jul 22 2021 SDZ002-013-014-026-027-029>032-041>044-046-047-049-072>074-WYZ055- 058-231300- Perkins-Northern Meade Co Plains-Ziebach-Rapid City- Southern Foot Hills-Southern Black Hills-Custer Co Plains- Pennington Co Plains-Haakon-Fall River-Oglala Lakota-Jackson- Bennett-Mellette-Todd-Tripp-Sturgis/Piedmont Foot Hills- Southern Meade Co Plains-Hermosa Foot Hills-Southern Campbell- Weston- 351 AM MDT Thu Jul 22 2021 /451 AM CDT Thu Jul 22 2021/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight There is a chance of thunderstorms this afternoon into tonight. Severe thunderstorms are not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a chance of thunderstorms each day through the weekend. There is a marginal risk of severe thunderstorms on Friday for much of western South Dakota. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-012-024-025-028-WYZ054-056-057-071-231300- Harding-Butte-Northern Black Hills-Northern Foot Hills- Central Black Hills-Northern Campbell-Western Crook- Wyoming Black Hills-Northeastern Crook- 351 AM MDT Thu Jul 22 2021 This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight There is a chance of thunderstorms this afternoon into tonight. There is a marginal risk of severe thunderstorms with hail and damaging winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a chance of thunderstorms each day through the weekend. There is a marginal risk of severe thunderstorms on Friday for much of western South Dakota. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement National Weather Service Rapid City SD 257 PM MDT Thu Jul 22 2021 WYZ056-057-071-222145- Northeastern Crook WY-Wyoming Black Hills WY-Western Crook WY- 257 PM MDT Thu Jul 22 2021 ...STRONG THUNDERSTORM OVER NORTHEASTERN CROOK COUNTY... At 257 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles southwest of Alzada, or 38 miles north of Sundance, moving east at 30 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of northeastern Crook County. LAT...LON 4500 10487 4500 10419 4485 10418 4485 10471 TIME...MOT...LOC 2057Z 263DEG 25KT 4494 10457 Bunkers
Special Weather Statement
National Weather Service Rapid City SD
328 PM MDT Thu Jul 22 2021
SDZ001-222230-
Harding SD-
328 PM MDT Thu Jul 22 2021
...STRONG THUNDERSTORMS OVER NORTHWESTERN HARDING COUNTY...
At 327 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles northeast of Mud Buttes to 12 miles
northwest of Gustave. Movement was east at 35 mph.
Pea size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Buffalo, Harding, Ludlow, Camp Crook, Ladner, West Short Pines, Table
Mountain, South Cave Hills, North Cave Hills and Lake Gardner.
LAT...LON 4595 10357 4594 10311 4538 10349 4539 10404
4595 10404
TIME...MOT...LOC 2127Z 283DEG 29KT 4609 10372 4537 10421
HelgesonThe Rapid City radar (KUDX), 218 km away, was scanning. The volume nearest the first event began at 21:29 UTC.
10 thunderstorm wind. Local standard time, as filed.
The spotter estimated wind gusts at 60 mph.
Wind gusts were estimated near 70 mph.
Wind gusts were estimated at 60 mph.
The spotter estimated wind gusts at 60 mph.
Wind gusts were estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 970152, 970153, 970154, 970156, 970158, 970159, 970160, 970162, 970164, 970166.